Medications that cause hearing loss and tinnitus.

It’s normal to look at the side effects of a medication when you begin taking it. Can you expect to feel Nauseous or to have a dry mouth? There is a more severe potential side effect that you may not recognize which is hearing loss. Medical specialists call this condition ototoxicity. Ear poisoning is what ototoxicity breaks down to.

It’s still not known how many drugs lead to this problem, but there are at least 130 that are known to be ototoxic. Which ones should you look out for and why?

Some Facts About Ototoxicity

How can a pill reap havoc on your ears after you swallow it? Certain drugs can damage your hearing in three different places:

  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical signal the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, typically beginning with high frequencies then escalating to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that comprises the cochlea. It helps regulate balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.

Tinnitus is caused by some drugs while others lead to hearing loss. Tinnitus is a phantom noise people hear that usually presents as:

  • Ringing
  • Thumping
  • A windy sound
  • Popping

When you discontinue the medication, the tinnitus normally stops. Unfortunately, some of these drugs can cause permanent hearing loss.

What is The Risk Level For Each Drug?

You may be shocked by the list of drugs that can cause temporary or permanent hearing loss. Many of them you could have in your medicine cabinet right now, and chances are you take them before you go to bed or when you are in pain.

Topping the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Naproxen
  • Ibuprofen

You can include on the list salicylates that you might know better as aspirin. The hearing problems induced by these medications are generally correctable when you quit taking them.

Coming in a close second for common ototoxic drugs are antibiotics. Some antibiotics are ototoxic but many aren’t. a few that aren’t which you may have heard of include:

  • Erythromycin
  • Vancomycin
  • Gentamycin

As with the painkillers, the issue clears up once you quit using the antibiotic. The common list of other drugs include:

  • Chloroquine
  • Quinidine
  • Quinine

Tinnitus Can be Triggered by Several Common Compounds

Edecrin

  • Tonic water
  • Caffeine
  • Nicotine
  • Marijuana

Each time you enjoy your morning coffee, you are exposing yourself to something that could make your ears ring. After the drug leaves your system it will pass and that’s the good news. Ironically, some drugs doctors give to treat tinnitus are also on the list of possible causes such as:

  • Amitriptyline
  • Prednisone
  • Lidocaine

However, the amount that will trigger tinnitus is much more than the doctor will generally give.

What Are the Symptoms of Ototoxicity?

The signs or symptoms of tinnitus vary based on the health of your ears and what medication you get. Mildly irritating to totally incapacitating is the things you can generally be anticipating.

Look for:

  • Hearing loss on one or both sides
  • Tinnitus
  • Blurring vision
  • Vomiting
  • Difficulty walking
  • Poor balance

If you have any of these symptoms after using a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your physician.

If you have ototoxicity does that mean you shouldn’t take your medication? You should always take what your doctor tells you to. These symptoms are only temporary so keep that in mind. You should feel secure asking your doctor if a prescription is ototoxic though, and always talk about the potential side effects of any drug you take, so you stay aware. You should also schedule an appointment with a hearing care specialist to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today